Maine, 2024

Winter Storm in Maine, January 16 to 17, 2024

January 16 to 17, 2024 · NWS GYX · 2 events in 2 counties and zones

Early on the 16th low pressure developed along the Gulf Coast. The center took a north northeast track paralleling the East Coast through the remainder of the 16th, arriving near the elbow of Cape Cod by the early evening.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Early on the 16th low pressure developed along the Gulf Coast. The center took a north northeast track paralleling the East Coast through the remainder of the 16th, arriving near the elbow of Cape Cod by the early evening. Heavy snow overspread much of western Maine during the afternoon and evening of the 16th, but a storm track hugging the coastline brought warmer air inland and a change over to mixed precipitation early on the 17th. In the western Maine mountains, temperatures remained cold enough for nearly all the precipitation to fall as snow. As winds backed around to northwest, precipitation ended as mountain snow showers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jan 16, 10:54 AM EST, 1 hour 6 minutes earlier.

Area forecast discussion, Jan 16, 10:54 AM EST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Gray ME
1054 AM EST Tue Jan 16 2024

.SYNOPSIS...
A strengthening area of low pressure will bring snowfall to the
region today with slick travel expected. Temperatures remain chilly
through Thursday with dry weather expected outside of some mountain
snow showers and a moderate westerly breeze.  Arctic air will spill
into region to end the week Friday and Saturday with a few snow
showers possible before temperatures begin to moderate by the end of
the weekend and early next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
1050 AM...Since, there was a trend for as lightly earlier
arrival of the SN, and the mesomodels are trending toward
slight earlier earlier departure this evening, I have attempted
to push everything ahead by about an hour. This is really the
only change as the rest of the forecast thinking seems to be
reasonable.

715 AM Update... Minor changes to reflect latest observational
trends. Light snow continues to overspread southern NH and
extreme southwestern ME and this will continue to move northward
over the entire region through this morning and early
afternoon, resulting in deteriorating travel conditions. The
previous forecast thinking remains on track.

Previously...
Water vapor imagery early this morning shows increasing moisture
overspreading the region from southwest to northeast and
Northeast mosaic radar is beginning to show increasing weak
echoes over southern NH. Thus far as of around 3am, the only
ASOS/AWOS site that is reporting -SN is Nashua, NH with spotty
reports further to the south over central Massachusetts. More
widespread reports of precipitation can be found from CT and
points southward with the center of low pressure currently
located over North Carolina. This is likely due to lingering dry
air at the low- levels with sfc dew point depressions of 10+
degrees. The column will continue to gradually moisten from
south to north through this morning with light snow breaking out
across southern NH up through the Portland, ME region between
4-9 am.

Surface low pressure at the base of an increasingly negatively
tilted upper level trough axis will move offshore of the Mid-
Atlantic this afternoon before crossing over the western Gulf of
Maine early this evening. This will allow for widespread
precipitation across the region with the predominant
precipitation type being snow. One notable change from previous
forecast thinking though is that there is increasing confidence
for a period of mixed wintry precipitation to occur for a few
hours along the coast this afternoon as h850 temperatures push
above 0C. This can be seen through the latest HREF and mesoscale
guidance including the NAM and RAP solutions. This is due in
part to a more northwestern track of the sfc low than what was
previously expected. As a result, went ahead and added some
mixed precipitation into the forecast for the immediate coast of
NH and western ME. Although ice and sleet accumulations should
remain below 1/10th of an inch, it could combine with the
snowfall earlier in the day to make surfaces more slippery.
There is some potential that portions of the Mid-Coast and
especially the islands even turn to rain for a few hours.

Further inland, all snow is expected with snow character
becoming increasingly more wet through the day (although only
bottoming out around climatological average). The combination
of strong forcing within the DGZ and increasing h850
frontogenetic forcing during the afternoon will likely allow
snowfall rates to increase to between 1-2"/hour late this
afternoon through early this evening. The greatest potential for
this will be across the foothills and points north.

The QPF forecast has increased some based on latest mesoscale
guidance including the HREF and it now ranges between generally
0.30-0.50". Given forecast SLRs of between 15-10:1, this results
in between 4-6" of snow across southern NH and southwestern ME.
Further to the north, 6-8" is expected from north of the Lakes
Regions of NH and ME with 6-10" across the higher terrain and
Somerset County. Therefore, went ahead and upgraded the winter
weather advisory to a winter storm warning for Somerset County
in collaboration with WFO Caribou with the advisories otherwise
remaining unchanged.

High temperatures today will range from the lower 20s to lower
30s, warmest along the coast.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
Low pressure will exit to our northeast this evening, bringing
and end to the snowfall from southwest to northeast between 7pm
to midnight. Skies will gradually clear with lows ranging from
the upper single digits across the north to teens elsewhere.
Northwesterly winds will increase this evening as well with
gusts up to around 25 mph, which will make it feel colder and
could result in some blowing snow.

Surface high pressure and shortwave ridging will build across
New England on Wednesday, allowing for partly cloudy skies with
high temperatures into the teens and 20s. Other than lingering
SHSN across the north and mountains it will be a dry day.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
High Impact Weather Potential: Low wind chills late Friday through
much of next weekend.

--Pattern and Summary--

-AO/-EPO/-NAO pattern in place as we open the long term forecast
period which is responsible for the coldest air of the winter season
which will be in place for the remainder of the week.
However...ensemble-based teleconnection forecasts suggest a reversal
of this pattern by the time we reach this weekend with all three of
the above teleconnections turning positive...indicating this bout
with cold will be less than a week long with the CPC 8-14 day
outlook showing high probabilities for a return to warmer than
normal temperatures.

In the mean time...the long term period opens with longwave
troughing having weakened with the core of this trough lifting
northeast through the end of the week before being reinforced by
renewed troughing that digs into the eastern United States by this
weekend.  This secondary trough is more progressive...however as
downstream blocking relents...with the Sunday - Monday period
featuring rising heights as ridging begins to push into the eastern
United States.

Thus...the period begins cold and quiet with some moderation in
temperatures through Thursday before a secondary trough brings the
best chance for widespread precipitation on Friday...though
deterministic/ensemble guidance favor this system remaining to our
south.  Sprawling high pressure pushes in behind this system for the
weekend into early next week with initially cold...but then dry and
moderating conditions.

--Daily Details--

Thursday: The period opens with brisk westerly flow across the
region as high pressure settles off the east coast.  This westerly
flow will have some moisture from the Great Lakes...which will
likely combine with the upslope flow to produce some mountain snow
showers.  Otherwise...to the southeast of the mountains...partly to
mostly sunny skies are expected with T9s -10 to -14C favoring highs
in the teens in the mountains and 20s elsewhere.

Thursday Night - Friday: Weak shortwave energy largely passes south
of the region with low pressure potentially taking shape south of
New England by late Friday. This may brush southern areas with some
SHSN activity but the period generally looks dry and continued
chilly with highs still in the teens and 20s from north to south and
lows Friday morning ranging from the single digits below zero in the
mountains to single digits above zero in the foothills...and 10-15
across southern NH and the coast of ME.

Saturday - Sunday: As the secondary trough sharpens over the eastern
United States there have been varying signals for low pressure
development south of New England with some potential to spread
precipitation into parts of our forecast area.  A review of the
ensemble guidance this morning suggests this signal has
weakened...and is centered on Saturday.  More likely at this would
be snow shower potential as the core of the trough passes overhead
Saturday with dry weather Sunday as an expansive area of high
pressure over the central portion of the country pushes east.  With
the core of the trough comes the core of the cold air Saturday with
T9s in the mid minus teens suggesting highs mostly in the teens with
some single digit highs in the mountains and subzero wind chills
for much of this period.

Monday: High pressure centered south of New England to end the
forecast period Monday with westerly flow around this high allowing
for moderating temperatures with highs rebounding to seasonable
values in the 20s and 30s from north to south. While the current
guidance consensus is dry...brisk westerly flow north of the region
may bring a cold front close to the international border by the very
end of the forecast period.

&&

.AVIATION /16Z TUESDAY THROUGH SATURDAY/...
Short Term...Deteriorating flight conditions from VFR to IFR
and LIFR can be expected across southern TAF sites between
09Z-12Z and 12-18Z further to the north as widespread SN
overspreads the region. SN may mix with and perhaps change over
to PLFZRA for a few hours this afternoon at KPSM, KPWM, and
KRKD. The greatest potential for this will be between 17Z-23Z.
Isolated instances of brief LLWS is possible early this evening
but forecast confidence is low. Snow character will generally
be dry, although becoming more wet along the coast late in the
day.

Northeasterly winds will prevail today with gusts approaching
20 kts along the coast by 00Z Wednesday. Conditions will improve
from south to north later this evening through the overnight
with VFR returning as winds become northwesterly and gust up to
25 kts. Westerly winds and VFR conditions will then dominate on
Wednesday, although KHIE may have lingering MVFR ceilings due to
upslope SHSN.

Long Term...The period is expected to be dominated by VFR
conditions. However...mountain SHSN may bring occasional
IFR/MVFR restrictions to HIE Wednesday night and Thursday with a
few SHSN across the area Friday. Westerly winds 10G20KTS
Thursday diminish to 5-15kts from the Northwest on Friday before
strengthening to 10g20kts again from the northwest on Saturday.

&&

.MARINE...
Short Term...SCA conditions to persist through Wednesday as low
pressure crosses over the western Gulf of Maine this evening.
Light freezing spray is possible late tonight.

Long Term...Westerly winds Wednesday night and Thursday may
gust to gale force over the outer waters before diminishing
through Friday. Temperatures will be cold enough for some
freezing spray esp Wednesday night. Northwesterly winds
strengthen again to SCA levels Friday night and Saturday with
additional potential for some freezing spray as temperatures
cool.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Winter Weather Advisory until 10 PM EST this evening for
     MEZ007-008-012-013-018>028-033.
     Winter Storm Warning until 1 AM EST Wednesday for MEZ009-014.
NH...Winter Weather Advisory until 10 PM EST this evening for
     NHZ001>015.
MARINE...Small Craft Advisory until 7 PM EST Wednesday for ANZ150-152-
     154.
     Small Craft Advisory from 6 PM this evening to 7 PM EST
     Wednesday for ANZ151-153.

&&

SYNOPSIS...Arnott
NEAR TERM...Cempa/Tubbs
SHORT TERM...Tubbs
LONG TERM...Arnott
AVIATION...Arnott/Tubbs
MARINE...Arnott/Tubbs
Hazardous weather outlook, Jan 16, 2:44 AM EST, 9 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
244 AM EST Tue Jan 16 2024

MEZ018-023-NHZ007>015-170745-
Interior York-Coastal York-Sullivan-Merrimack-Belknap-Strafford-
Cheshire-Eastern Hillsborough-Interior Rockingham-Coastal Rockingham-
Western And Central Hillsborough-
244 AM EST Tue Jan 16 2024

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 6 AM THIS MORNING
TO 10 PM EST THIS EVENING...

This Hazardous Weather Outlook is for southwest Maine, New
Hampshire, central New Hampshire and southern New Hampshire.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ009-014-170745-
Central Somerset-Southern Somerset-
244 AM EST Tue Jan 16 2024

...WINTER STORM WARNING IN EFFECT FROM NOON TODAY TO 1 AM EST
WEDNESDAY...

This Hazardous Weather Outlook is for south central Maine and west
central Maine.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ007-008-012-013-019>022-024>028-033-NHZ001>006-170745-
Northern Oxford-Northern Franklin-Southern Oxford-Southern Franklin-
Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Interior Cumberland Highlands-Northern Coos-Southern Coos-
Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll-
244 AM EST Tue Jan 16 2024

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING
TO 10 PM EST THIS EVENING...

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, western Maine and northern New Hampshire.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-170745-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
244 AM EST Tue Jan 16 2024

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Freezing spray is possible Wednesday through early Thursday. There is
also the potential for wind gusts to gale force over the outer
waters Wednesday night and early Thursday.

Additional freezing spray is likely beginning Friday night and
continuing through the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ARNOTT

In the hours before

Local storm report, Jan 16, 9:22 AM EST, 2 hours 38 minutes before
Preliminary Local Storm Report
National Weather Service Gray ME
922 AM EST Tue Jan 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     Snow             2 SW Brookline          42.71N 71.69W
01/16/2024  M1.2 inch        Hillsborough       NH   Public

            Total as of 8 AM.

&&
Local storm report, Jan 16, 9:26 AM EST, 2 hours 34 minutes before
Preliminary Local Storm Report
National Weather Service Gray ME
926 AM EST Tue Jan 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     Snow             1 ENE Spofford          42.91N 72.39W
01/16/2024  M1.5 inch        Cheshire           NH   Trained Spotter

            Total as of 9 AM.

&&
Local storm report, Jan 16, 9:45 AM EST, 2 hours 15 minutes before
Preliminary Local Storm Report
National Weather Service Gray ME
945 AM EST Tue Jan 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 AM     Snow             1 N Deerfield           43.16N 71.22W
01/16/2024  M1.0 inch        Rockingham         NH   Trained Spotter

            Total as of 945 AM.

&&
Local storm report, Jan 16, 10:13 AM EST, 1 hour 47 minutes before
Preliminary Local Storm Report
National Weather Service Gray ME
1013 AM EST Tue Jan 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     Snow             1 WNW Brookline         42.74N 71.68W
01/16/2024  M1.0 inch        Hillsborough       NH   Trained Spotter

            Total as of 10 AM.

&&
Local storm report, Jan 16, 10:55 AM EST, 1 hour 5 minutes before
Preliminary Local Storm Report
National Weather Service Gray ME
1055 AM EST Tue Jan 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     Snow             2 SE Milford            42.81N 71.63W
01/16/2024  M1.8 inch        Hillsborough       NH   Trained Spotter

            Total as of 1015 AM.

&&
Local storm report, Jan 16, 11:39 AM EST, 21 minutes before
Preliminary Local Storm Report
National Weather Service Gray ME
1139 AM EST Tue Jan 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 AM     Snow             1 N Deerfield           43.16N 71.22W
01/16/2024  M2.0 inch        Rockingham         NH   Trained Spotter

            Total as of 1130 AM.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Central Somerset

When
January 16, 12:00 PM EST to January 17, 1:00 AM EST
Where
Central Somerset forecast zone
Reported by
Trained Spotter
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

Snow moved into the western Maine mountains during the morning of the 16th, and quickly became moderate to heavy. At times during the middle of the day snowfall rates reached 1 inch per hour. By the evening of the 16th snow was tapering off, coming to an end shortly after midnight. Snowfall totals ranged from 8 to 13 inches.

Winter Storm, Southern Somerset

When
January 16, 12:00 PM EST to January 17, 1:00 AM EST
Where
Southern Somerset forecast zone
Reported by
Trained Spotter
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

Snow moved into the western Maine mountains during the morning of the 16th, and quickly became moderate to heavy. At times during the middle of the day snowfall rates reached 1 inch per hour. By the evening of the 16th snow was tapering off and starting to mix with sleet and freezing rain, coming to an end shortly after midnight. Snowfall totals ranged from 5 to 7 inches.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2024Every state in 2024This day in weather historyWarnings in Maine, January 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1152235, 1152236.